Alert archive / Washington / River Flood Warnings in 2015

River Flood Warning 71, NWS Seattle, WA

November 17, 2015Snohomish County, Washington

NWS Seattle, WA issued this river flood warning at Nov 17, 2015, 11:20 AM PST for Snohomish County, Washington. It took effect at Nov 17, 2015, 2:18 PM PST. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Nov 17, 2015, 11:20 AM PST (19:20 UTC)
In effect from
Nov 17, 2015, 2:18 PM PST
Expired
Nov 18, 2015, 4:33 AM PST
In force
14 hr
Issued by
NWS Seattle, WA
Area
Storm-based polygon
Flood severity
Minor

County Snohomish County, WA

The radar

The Seattle radar (KATX), 60 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point South Fork Stillaguamish River near Granite Falls (GFLW1).

Action stage
12.9 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 12161000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this river flood warning went out at Nov 17, 9:36 AM PST, 1 hour 44 minutes earlier.

Area forecast discussion, Nov 17, 9:36 AM PST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
936 AM PST TUE NOV 17 2015

.SYNOPSIS...A DEEPENING FRONTAL SYSTEM WILL BRING RAIN AND VERY
WINDY CONDITIONS TO WESTERN WASHINGTON TODAY. WINDS WILL DIMINISH
OVERNIGHT AS A FRONTAL SYSTEM MOVES WELL EAST OF THE AREA. COOL
SHOWERY WEATHER WILL FOLLOW ON WEDNESDAY. A WEAKER SYSTEM WILL
MOVE THROUGH OREGON WEDNESDAY NIGHT AND THURSDAY GIVING RAIN TO
MAINLY SOUTHERN PORTIONS OF THE AREA. DRY WEATHER IS LIKELY
FRIDAY. ADDITIONAL WEAK FRONTAL SYSTEMS COULD BRING SOME RAIN
OVER THE WEEKEND.

&&

.SHORT TERM...A 175 KT JET STREAK IS SEEN ALONG 50N BETWEEN 130
AND 145W. A WAVE AT THE NOSE OF THIS JET WILL MOVE QUICKLY ACROSS
NORTHERN VANCOUVER ISLAND THIS MORNING THEN DEEPEN AS IT PUSHES
THROUGH EAST CENTRAL BRITISH COLUMBIA THIS AFTERNOON AND ALBERTA
TONIGHT. SHORT TERM MODELS HAVE BEEN REASONABLY CONSISTENT WITH
THE TIMING AND PLACEMENT OF THE WAVE AND THE STRENGTH OF THE
PRESSURE GRADIENTS TO ITS SOUTH AND OVER WESTERN WASHINGTON FOR
THE PAST FEW DAYS...AND THE 12Z SOLUTION SHOWS NO SIGNIFICANT
DIFFERENCES.

THE MAIN ISSUES FOR TODAY ARE RAINFALL AND WIND.

THE 12Z GFS20 SOLUTION SHOWS LITTLE CHANGE IN RAINFALL FORECASTS
FROM EARLIER THOUGHTS WITH A 12-18 HOUR BURST OF HEAVY
PRECIPITATION BETWEEN THE START TIME OF THE MODEL AT 12Z AND WHEN
THE FRONT SLIDES THROUGH FROM NORTHWEST TO SOUTHEAST THIS
AFTERNOON AND THIS EVENING. FOR IMPACTS ON HOW THIS BURST OF HEAVY
PRECIPITATION AFFECTS AREA RIVERS...PLEASE SEE THE HYDROLOGY
SECTION BELOW.

CONCERNING WIND...THE GFS20 AND NAM12 ARE UNCHANGED FROM THEIR
PREVIOUS SOLUTIONS. THE 06Z 2.5 KM CANADIAN LAM SOLUTION SHOWED
HIGH WINDS IN WESTERN WHATCOM COUNTY AND IN PORTIONS OF THE SAN
JUANS -5 KNOTS OR SO STRONGER THAN GOING FORECASTS- AND THE HRRR
AND GFS20 SHOW STRONG 70 KT+ WINDS AT 925 MB THAT WOULD MIX DOWN
TO THE SURFACE FOR A COUPLE OF HOURS AROUND FRONTAL PASSAGE MIDDAY
THROUGH EARLY THIS AFTERNOON. WITH SATURATED SOILS AND THE
POTENTIAL FOR RATHER STRONG WIND GUSTS...THE WIND ADVISORY FOR
WESTERN WHATCOM COUNTY...WESTERN SKAGIT COUNTY...AND THE SAN JUAN
ISLANDS WAS UPGRADED TO A HIGH WIND WARNING. ANOTHER AREA THAT WAS
TWEAKED THIS MORNING WAS THE EVERETT AREA WHERE THE HIGH WIND
WARNING WAS EXTENDED UNTIL 10 PM. KUIL- KBLI PRES GRADIENTS GO
OVER 6 MB BEHIND THE FRONT LATE THIS AFTERNOON AND EARLY THIS
EVENING. AND 925 MB WINDS APPROACH 60 KT IN THE HRRR. SO WHILE THE
EVERETT AREA WILL SEE HIGH END ADVISORY OR POSSIBLY HIGH WIND
CRITERIA WINDS FROM THE SOUTH OR SOUTHWEST WITH THE FRONT MID
AFTERNOON...THAT AREA WILL LIKELY SEE A PUNCH OF WIND FROM THE
NORTHWEST THAT COMES IN FROM ADMIRALTY INLET BEHIND THE FRONT
LATER THIS AFTERNOON AND EVENING. THE PATTERN IS SIMILAR TO ONE
THAT HAS CAUSED DAMAGING WINDS FROM ABOUT PAINE FIELD AND MUKILTEO
NORTHWARD THROUGH MARYSVILLE AND IN THE STANWOOD AREA IN THE PAST.
THE PORT TOWNSEND AREA AND AREAS ALONG THE WESTERN SIDE OF WHIDBEY
ISLAND WILL LIKELY SEE A GOOD PUNCH OF HIGH WINDS BEHIND THE FRONT
THIS AFTERNOON AFTER SEEING SOME WINDY CONDITIONS FROM THE SOUTH.

CONCERNING THE MOUNTAINS...SNOW LEVELS ARE NOW OVER 6000 FEET AND
PRECIPITATION IN THE MOUNTAINS IS ALL IN THE FORM OF MODERATE TO
OCCASIONALLY HEAVY RAIN.

BEHIND THE COLD FRONT THIS EVENING EXPECT STRONG ONSHORE FLOW TO
GRADUALLY RELAX WITH SNOW LEVELS IN THE MOUNTAINS FALLING TO
2500-3000 FEET. PRECIPITATION WILL BECOME SHOWERY THIS EVENING
IN THE NORTHWEST FLOW BEHIND THE FRONT AND A PUGET SOUND
CONVERGENCE ZONE SHOULD DEVELOP. AT THIS TIME IT APPEARS THAT POST
FRONTAL SNOWFALL AMOUNTS WILL TOP OUT AT AROUND 6 INCHES ON THE
MOUNTAIN HIGHWAYS AND PASSES.

COOL NORTHWEST FLOW WILL CONTINUE WEDNESDAY WITH SOME SHOWERS...MAINLY
OVER THE MOUNTAINS.

ANOTHER WEAKER FRONTAL SYSTEM WILL MOVE INTO THE PACIFIC
NORTHWEST OFFSHORE WATERS LATE WEDNESDAY NIGHT AND INLAND ON
THURSDAY. ITS SURFACE LOW WILL LIKELY TRACK ACROSS OREGON...AND
MOST OF THE PRECIPITATION WITH IT WILL BE OVER THE SOUTHERN HALF
OF OUR FORECAST AREA. THE SNOW LEVEL WILL STAY AROUND 2000 FT
WEDNESDAY NIGHT AND THURSDAY.

FIRST PERIOD FORECASTS WERE UPDATED FOR WIND IN THE NORTH
INTERIOR. OTHERWISE FORECASTS ARE IN GOOD SHAPE.

ALBRECHT

.LONG TERM...FROM THE PREVIOUS LONG TERM DISCUSSION...MODELS
AGREE THAT A MINOR UPPER RIDGE WILL MOVE ACROSS THE AREA
FRIDAY...AND THERE IS REASONABLE CONFIDENCE THAT IT WILL BE A DRY
AND PARTLY SUNNY DAY. SURFACE HIGH PRESSURE OVER SOUTHERN BRITISH
COLUMBIA SHOULD PRODUCE OFFSHORE FLOW AND LIMIT FOG AS WELL. MODEL
SOLUTIONS DIVERGE PRETTY BADLY BEYOND FRIDAY. THE LATEST GFS
SOLUTION SHOWS ESSENTIALLY DRY WEATHER THIS WEEKEND AND
MONDAY...BUT THERE HAS BEEN LITTLE CONSISTENCY FROM ONE RUN TO THE
NEXT. IT LOOKS LIKE RATHER WEAK SYSTEMS COULD MOVE THROUGH THE
AREA OVER THE WEEKEND OR EARLY NEXT WEEK...AND WE WILL KEEP A
CHANCE OF RAIN IN THE FORECAST FOR NOW.

MCDONNAL

&&

.AVIATION...A STRONG UPPER LEVEL JET WILL CAUSE A DEVELOPING SURFACE
LOW TO QUICKLY MOVE EASTWARD ACROSS SOUTHERN B.C. THIS AFTERNOON AND
EVENING. A TRAILING COLD FRONT WILL THEN DROP SOUTHWARD THROUGH WRN
WA THIS AFTN. AWAY FROM THE STRAIT OF JUAN DE FUCA...THE STRONGEST
SFC WIND WILL COME IMMEDIATELY IN ADVANCE OF THE FRONT. FROPA TIMING
SHOULD BE ABOUT 20Z AT KUIL...21Z AT KBLI...23Z AT KPAE AND
KHQM...AND 00Z AT KSEA AND KOLM. FOLLOWING FROPA...RAIN WILL TAPER
OFF TO A FEW SHOWERS...CIGS WILL IMPROVE...AND WINDS WILL START TO
DIMINISH. EXCEPTION ON THE WIND WILL BE FROM KCLM TO KPAE...WHERE A
SURGE OF W/NW WIND BEHIND THE FRONT WILL COME THROUGH THE STRAIT.
WINDS ALOFT TODAY WILL BE POWERFUL. AT 300 MB...A 160 KT WESTERLY JET
STREAM WINDS WILL BE OVERHEAD...VEERING MORE NORTHWESTERLY THIS
EVNG. 925 MB...OR 2000-FOOT...WINDS WILL BE IN THE 45-65 KT RANGE
TODAY...STRONGEST JUST IN ADVANCE OF FROPA.

KSEA...VERY STRONG WINDS ALOFT TODAY. STRONGEST WINDS BELOW 5000
FEET WILL BE IN THE COUPLE OF HOURS PRECEDING A COLD FRONTAL PASSAGE
AROUND 00Z...OR 4 PM...THIS AFTN. 2000-FOOT WINDS WILL PEAK NEAR 55
KT OUT OF THE SW. WESTERLY 850 MB (OR ABOUT 4500-5000 FEET) WINDS
WILL PEAK AROUND 70 KT. OTHERWISE...STEADY RAIN WITH REDUCED
VSBYS AND IFR CIGS WILL CONTINUE UNTIL THE TIME OF FRONTAL
PASSAGE. IMMEDIATELY FOLLOWING FROPA...RAIN WILL END AT KSEA AND
CIGS WILL IMPROVE SIGNIFICANTLY. IN FACT...KSEA WILL SPEND THE EVNG
IN THE OLYMPIC RAIN SHADOW...OWING TO W-NW FLOW ALOFT AFTER THE
FRONT...SO NO RAIN THIS EVNG...WITH MVFR CIGS IN THE 025-035 RANGE
DURING THE EVNG RUSH. HANER

&&

.MARINE...A DEEPENING SFC LOW WILL TRACK EASTWARD ACROSS SRN B.C.
THIS AFTN AND EVNG...BRINGING VERY STRONG SW THEN W PRESSURE
GRADIENTS. A TRAILING COLD FRONT WILL DROP SOUTHWARD THROUGH THE WRN
WA WATERS THIS AFTN. EXCEPT IN THE STRAIT AND ADMIRALTY INLET...THE
STRONGEST WINDS WILL COME IMMEDIATELY IN ADVANCE OF THE COLD
FRONT...WITH GALES OVER THE INLAND WATERS AND A STRONG GALE OVER THE
COASTAL WATERS. A STORM-FORCE SURGE OF WESTERLY WIND IS EXPECTED
THROUGH THE STRAIT IN THE 6 HOURS FOLLOWING THIS AFTN'S COLD
FRONT...WITH NWLY GALES SPREADING THROUGH ADMIRALTY INLET AND INTO
NORTH PUGET SOUND EARLY THIS EVNG.

19 TO 22 FOOT WEST SWELL WILL MOVE INTO THE COASTAL WATERS LATER
TODAY...THEN SUBSIDE ON WEDNESDAY.

LIGHTER ONSHORE FLOW WILL PREVAIL WEDNESDAY. A WARM FRONT WILL
MOVE THROUGH THE SOUTH PART OF THE WATERS WEDNESDAY NIGHT AND
THURSDAY WITH A FILLING SURFACE LOW MOVING INTO OREGON THURSDAY.
NORTHERLY OFFSHORE FLOW WILL DEVELOP THURSDAY AND FRIDAY AS HIGH
PRESSURE MOVES OVER SOUTHERN BRITISH COLUMBIA. 		HANER

&&

.HYDROLOGY...WARM AIR WAS SLOW TO MOVE INTO THE AREA OVERNIGHT.
TEMPERATURES IN THE PASSES WENT ABOVE FREEZING AFTER MIDNIGHT. THE
TEMPERATURES AT MOUNT BAKER JUST ROSE ABOVE FREEZING A COUPLE OF
HOURS AGO AND IN NOW RAIN INSTEAD OF SNOW. BECAUSE OF THIS
PRECIPITATION IN THE MOUNTAINS OVERNIGHT WAS MOSTLY SNOW.

HEAVY RAIN WILL CONTINUE OVER THE MOUNTAINS WITH ANOTHER 3 TO 6
INCHES FORECASTED FOR THE OLYMPICS AND CASCADES BETWEEN 4 AM AND 10
PM. PRECIPITATION RATES WILL SIGNIFICANTLY DECREASE TONIGHT. IN
ADDITION COOLER AIR WILL MOVE INTO THE AREA.

FLOOD WARNINGS ARE LIKELY FOR MANY OF THE MAIN STEM RIVERS FLOWING
OFF THE THE CASCADES FROM THE STILLAGUAMISH TO THE SNOQUALMIE BY
LATE THIS AFTERNOON AS WELL AS MANY RIVERS FLOWING OFF THE OLYMPICS.
FLOOD WARNINGS ARE POSSIBLE BY LATE THIS AFTERNOON FOR THE RIVERS
SOUTH OF THE SNOQUALMIE TO THE COWLITZ. RIVER FLOWS ON THE NOOKSACK
AND SKAGIT MAY BE QUITE A BIT LOWER THAN EARLIER FORECASTS BECAUSE
OF THE LOW SNOW LEVEL LASTING UNTIL THIS MORNING. MUCH OF THAT
PRECIPITATION FELL AS SNOW AND THESE NORTHERN AREAS WILL BE THE
FIRST TO HAVE THE PRECIPITATION CUT OFF AFTER THE FRONTAL PASSAGE
THIS AFTERNOON. FELTON/BOWER

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...HIGH WIND WARNING UNTIL 6 PM PST THIS EVENING FOR BELLEVUE AND
     VICINITY-BREMERTON AND VICINITY-CENTRAL COAST-EAST PUGET
     SOUND LOWLANDS-HOOD CANAL AREA-NORTH COAST-SEATTLE AND
     VICINITY-TACOMA AREA-WESTERN STRAIT OF JUAN DE FUCA.

     FLOOD WATCH THROUGH LATE WEDNESDAY NIGHT FOR ADMIRALTY INLET
     AREA-BELLEVUE AND VICINITY-CASCADES OF PIERCE AND LEWIS
     COUNTIES-CASCADES OF SNOHOMISH AND KING COUNTIES-CASCADES
     OF WHATCOM AND SKAGIT COUNTIES-CENTRAL COAST-EAST PUGET
     SOUND LOWLANDS-EASTERN STRAIT OF JUAN DE FUCA-EVERETT AND
     VICINITY-HOOD CANAL AREA-LOWER CHEHALIS VALLEY AREA-NORTH
     COAST-OLYMPICS-SEATTLE AND VICINITY-SOUTHWEST INTERIOR-
     TACOMA AREA-WESTERN SKAGIT COUNTY-WESTERN STRAIT OF JUAN DE
     FUCA-WESTERN WHATCOM COUNTY.

     HIGH WIND WARNING UNTIL 4 PM PST THIS AFTERNOON FOR SAN JUAN
     COUNTY-WESTERN SKAGIT COUNTY-WESTERN WHATCOM COUNTY.

     WIND ADVISORY UNTIL 6 PM PST THIS EVENING FOR LOWER CHEHALIS
     VALLEY AREA-SOUTHWEST INTERIOR.

     HIGH SURF ADVISORY FROM NOON TODAY TO MIDNIGHT PST TONIGHT FOR
     CENTRAL COAST-NORTH COAST.

     HIGH WIND WARNING UNTIL 10 PM PST THIS EVENING FOR ADMIRALTY
     INLET AREA-EASTERN STRAIT OF JUAN DE FUCA-EVERETT AND
     VICINITY.

PZ...SMALL CRAFT ADVISORY FOR ROUGH BAR UNTIL 1 AM PST WEDNESDAY FOR
     GRAYS HARBOR BAR.

     GALE WARNING UNTIL 10 PM PST THIS EVENING FOR COASTAL WATERS
     FROM CAPE FLATTERY TO JAMES ISLAND 10 TO 60 NM-COASTAL
     WATERS FROM CAPE FLATTERY TO JAMES ISLAND OUT 10 NM-COASTAL
     WATERS FROM JAMES ISLAND TO POINT GRENVILLE 10 TO 60 NM-
     COASTAL WATERS FROM JAMES ISLAND TO POINT GRENVILLE OUT 10
     NM-COASTAL WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER
     10 TO 60 NM-COASTAL WATERS FROM POINT GRENVILLE TO CAPE
     SHOALWATER OUT 10 NM-NORTHERN INLAND WATERS INCLUDING THE
     SAN JUAN ISLANDS.

     STORM WARNING UNTIL 10 PM PST THIS EVENING FOR CENTRAL U.S.
     WATERS STRAIT OF JUAN DE FUCA-EAST ENTRANCE U.S. WATERS
     STRAIT OF JUAN DE FUCA.

     STORM WARNING UNTIL 4 PM PST THIS AFTERNOON FOR WEST ENTRANCE
     U.S. WATERS STRAIT OF JUAN DE FUCA.

     GALE WARNING UNTIL 7 PM PST THIS EVENING FOR ADMIRALTY INLET-
     PUGET SOUND AND HOOD CANAL.

&&

WWW.WEATHER.GOV/SEATTLE

YOU CAN SEE AN ILLUSTRATED VERSION OF THIS DISCUSSION AT
WWW.WEATHER.GOV/SEATTLE/GAFD/LATEST_WEBAFD.HTML

In the hours before

Local storm report, Nov 17, 8:07 AM PST, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
807 AM PST TUE NOV 17 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0806 AM     HEAVY RAIN       1 E MARBLEMOUNT         48.53N 121.43W
11/17/2015  M2.60 INCH       SKAGIT             WA   TRAINED SPOTTER

            RAINFALL IN PAST 24 HOURS AS OF 8 AM.

&&

GRUB
Special weather statement, Nov 17, 9:57 AM PST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SEATTLE WA
957 AM PST TUE NOV 17 2015

WAZ001-503-506-510-180600-
SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-WESTERN SKAGIT COUNTY-
ADMIRALTY INLET AREA-
957 AM PST TUE NOV 17 2015

...HEIGHTENED WAVES MAY SPLASH OVER BULKHEADS THIS MORNING AND AFTERNOON...

INCREASED WAVE HEIGHTS ARE EXPECTED TO CONTINUE THIS MORNING AND
AFTERNOON AS STRONG AND GUSTY WINDS REMAIN OVER THE AREA. THESE
WIND DRIVEN WAVES...COUPLED WITH HIGH TIDE AND A TIDAL ANOMALY OF
NEARLY 1 FOOT...MAY SPILL OVER BULKHEADS AND SPLASH NEARBY HOMES.
WHILE THIS SPILLOVER CAN BE EXPECTED...WAVES WILL NOT BE HIGH
ENOUGH TO WARRANT ANY COASTAL FLOODING CONCERNS AT THIS TIME.

FOR MORE INFORMATION...VISIT WWW.NWS.NOAA.GOV/MDL/ETSURGE...SELECT
NORTHWEST UNDER THE REGIONS MENU...THEN SELECT THE STATION NEAREST
TO YOUR LOCATION.

WWW.WEATHER.GOV/SEATTLE

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 16, 4:05 PM PSTHigh Surf AdvisorySEW32 hr
Nov 16, 5:42 PM PSTRiver Flood WarningSEWMason3 days
Nov 16, 6:21 PM PSTHigh Wind WarningSEWSan Juan28 hr
Nov 16, 6:21 PM PSTWind AdvisorySEWSan Juan24 hr
Nov 17, 4:15 AM PSTWind AdvisorySEWSan Juan4 hr
Nov 17, 4:22 AM PSTRiver Flood WarningSEWSnohomish35 hr
Nov 17, 4:22 AM PSTRiver Flood WarningSEWSnohomish37 hr
Nov 17, 4:22 AM PSTRiver Flood WarningSEWKing38 hr
Nov 17, 9:13 AM PSTRiver Flood WarningSEWClallam19 hr
Nov 17, 9:13 AM PSTRiver Flood WarningSEWKing51 hr
Nov 17, 11:20 AM PSTRiver Flood WarningSEWLewis30 hr
Nov 17, 1:14 PM PSTRiver Flood WarningSEWClallam14 hr
Nov 17, 1:14 PM PSTRiver Flood WarningSEWWhatcom15 hr
Nov 17, 1:44 PM PSTRiver Flood WarningSEWSkagit31 hr
Nov 17, 1:44 PM PSTRiver Flood WarningSEWSnohomish18 hr
Nov 17, 2:00 PM PSTAreal Flood AdvisorySEWGrays Harbor3 hr
Nov 17, 2:57 PM PSTRiver Flood WarningSEWLewis, Pierce24 hr
Nov 17, 2:57 PM PSTRiver Flood WarningSEWLewis47 hr
Nov 17, 3:12 PM PSTAreal Flood WarningSEWClallam6 hr
Nov 17, 3:26 PM PSTAreal Flood WarningSEWSnohomish12 hr
Nov 17, 3:40 PM PSTRiver Flood WarningSEWWhatcom26 hr

Nearby

River Flood Warnings in Washington, 2015Every river flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.